A HEALTH warning has been issued to drug users in the Borders region, following a number of hospital submissions over the weekend.

Fears have been raised that the supply of heroin in the area may have been tainted with extremely potent additives, some of which could kill by touch alone.

Amid the spate of addicts requiring treatment, officials have called on those "in contact with drug users" to be aware of the lethal consequences of consuming heroin that has been cut with synthetic opoids.

Loading article content

NHS Borders released a statement after admitting a "small but concerning" number of drug users to the Borders General Hospital in the last few days.

In addition, information from Police Scotland suggests that there could be be some mixing of heroin laced with the likes of fentanyl – a intense painkiller which is said to be 100 times more powerful than morphine.

The substance has been gaining some notoriety after claims that it could be responsible for a rising number of deaths in the UK, Australia and North America.

Chris Faldon, nurse consultant in health protection at NHS Borders, said: "Those in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids.

"They should watch carefully for the signs of an overdose. Symptoms include trouble breathing or shallow breathing; tiredness; extreme sleepiness or sedation; inability to think, walk, or talk normally; and feeling faint, dizzy, or confused.

"Be prepared to call 999 immediately for an ambulance if someone overdoses and administer naloxone – the drug used to reverse the effects of heroin overdoses – if available and competent to do so."

Fentanyl is sometimes prescribed legally as a painkiller for the terminally-ill in the form of a skin patch or nasal spray.

It is approximately 50 times more potent than heroin and 100 times more potent than morphine.

Tiny quantities are potentially-fatal, even to touch. The potency means investigating officers need to wear protective clothing to handle the substance.

A number of deaths in recent months have been seen across the UK linked to fentanyl.

Anyone looking for more information on harm reduction, can visit the NHS Borders addictions service at nhsborders.scot.nhs.uk or can telephone 01896 664430.

This service can be accessed via GPs or social workers and includes a range of treatments and interventions available for people with drug and alcohol dependency issues.